Walking hyponatremia syndrome of inappropriate antidiuretic hormone secretion secondary to carbamazepine use: a case report.J Med Case Rep 2018; 12(1):202JM
Severe hyponatremia is rare when carbamazepine is used as monotherapy. It is common to encounter this imbalance in the hospital setting, but rare in the ambulatory one. Here, we present a case of hyponatremia secondary to carbamazepine use in an otherwise asymptomatic patient.
A 44-year-old Guatemalan woman presented to our outpatient clinic with a chief complaint of left knee pain. One month prior, our patient had previously consulted with an outside physician, who prescribed her with 300 mg of carbamazepine, 5 mg of prednisone every 24 hours, and ibuprofen every 8 hours as needed. The symptoms did not resolve and our patient had increased the dose to 600 mg of carbamazepine and 20 mg of prednisone 7 days prior. Our patient complained of left knee pain, fatigue, and bilateral lower limb cramps. No pertinent medical history was recorded and her vital signs were within normal limits. A physical examination was non-contributory, only multiple port-wine stains in the upper and lower extremities associated with mild hypertrophy of the calves, more prominent on the right side. Laboratory studies revealed: a serum sodium level of 119 mmol/L, potassium level of 2.9 mmol/L, thyroid-secreting hormone of 1.76 mIU/m, thyroxine of 14.5 ng/dL, and serum osmolality at 247 mmol/kg. No neurologic or physical disabilities were recorded. In the emergency department, her electrolyte imbalance was corrected and other diagnostic studies revealed: a urinary sodium level of 164 mmol/L and osmolality at 328 mmol/kg. Our patient was diagnosed with syndrome of inappropriate antidiuretic hormone secretion secondary to carbamazepine use, hypokalemia secondary to corticosteroid therapy, and Klippel-Trénaunay-Weber syndrome. Carbamazepine was discontinued, fluid restriction ordered, and hypokalemia was corrected. One week after discharge, our patient no longer felt fatigued, the cramps were not present, and her left knee pain had mildly improved with acetaminophen use and local nonsteroidal anti-inflammatory cream. Electrolyte studies revealed a sodium level of 138 mmol/L, potassium level of 4.6 mmol/L, and serum osmolality at 276 mmol/L.
Hyponatremia can be misdiagnosed if not recognized promptly; suspicion should be high when risk factors are present and the patient has been prescribed antiepileptic drugs. Presence of mild symptoms such as fatigue or dizziness should lead to suspicion and subsequent laboratory testing. Patients can suffer from neurologic complications if the imbalance is not corrected.